Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

On the passage from local to global in number theory


Author: B. Mazur
Journal: Bull. Amer. Math. Soc. 29 (1993), 14-50
MSC (2000): Primary 11G35; Secondary 11-02, 11D25, 11G05
DOI: https://doi.org/10.1090/S0273-0979-1993-00414-2
MathSciNet review: 1202293
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • Michael Artin, Algebraic spaces, Yale University Press, New Haven, Conn.-London, 1971. A James K. Whittemore Lecture in Mathematics given at Yale University, 1969; Yale Mathematical Monographs, 3. MR 0407012
  • M. Artin, Néron models, Arithmetic geometry (Storrs, Conn., 1984) Springer, New York, 1986, pp. 213–230. MR 861977
  • Massimo Bertolini and Henri Darmon, Kolyvagin’s descent and Mordell-Weil groups over ring class fields, J. Reine Angew. Math. 412 (1990), 63–74. MR 1079001, DOI https://doi.org/10.1515/crll.1990.412.63
  • Armand Borel, Introduction aux groupes arithmétiques, Publications de l’Institut de Mathématique de l’Université de Strasbourg, XV. Actualités Scientifiques et Industrielles, No. 1341, Hermann, Paris, 1969 (French). MR 0244260
  • A. Borel and J.-P. Serre, Théorèmes de finitude en cohomologie galoisienne, Comment. Math. Helv. 39 (1964), 111–164 (French). MR 181643, DOI https://doi.org/10.1007/BF02566948
  • S. Bosch, W. Lütkebohmert, and M. Raynaud, Néron models, Ergeb. Math. Grenzgeb., bd. 21, Springer-Verlag, New York, 1990.
  • Lawrence Breen, Bitorseurs et cohomologie non abélienne, The Grothendieck Festschrift, Vol. I, Progr. Math., vol. 86, Birkhäuser Boston, Boston, MA, 1990, pp. 401–476 (French). MR 1086889
  • J. W. S. Cassels, Rational quadratic forms, London Mathematical Society Monographs, vol. 13, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1978. MR 522835
  • J. W. S. Cassels, Lectures on elliptic curves, London Mathematical Society Student Texts, vol. 24, Cambridge University Press, Cambridge, 1991. MR 1144763
  • V. I. Chernousov, The Hasse principle for groups of type $E_8$, Dokl. Akad. Nauk SSSR 306 (1989), no. 5, 1059–1063 (Russian); English transl., Soviet Math. Dokl. 39 (1989), no. 3, 592–596. MR 1014762
  • John Coates, Elliptic curves with complex multiplication and Iwasawa theory, Bull. London Math. Soc. 23 (1991), no. 4, 321–350. MR 1125859, DOI https://doi.org/10.1112/blms/23.4.321
  • Paul J. Cohen, Decision procedures for real and $p$-adic fields, Comm. Pure Appl. Math. 22 (1969), 131–151. MR 244025, DOI https://doi.org/10.1002/cpa.3160220202
  • Jean-Louis Colliot-Thélène, Les grands thèmes de François Châtelet, Enseign. Math. (2) 34 (1988), no. 3-4, 387–405 (French). MR 979649
  • J.-L. Colliot-Thélène and P. Swinnerton-Dyer, Hasse principle and weak approximation for pencils of Severi-Brauer and similar varieties, preprint, 1992.
  • Henri Darmon, Euler systems and refined conjectures of Birch Swinnerton-Dyer type, $p$-adic monodromy and the Birch and Swinnerton-Dyer conjecture (Boston, MA, 1991) Contemp. Math., vol. 165, Amer. Math. Soc., Providence, RI, 1994, pp. 265–276. MR 1279613, DOI https://doi.org/10.1090/conm/165/01604
  • Henri Darmon, A refined conjecture of Mazur-Tate type for Heegner points, Invent. Math. 110 (1992), no. 1, 123–146. MR 1181819, DOI https://doi.org/10.1007/BF01231327
  • W. Duke, Hyperbolic distribution problems and half-integral weight Maass forms, Invent. Math. 92 (1988), no. 1, 73–90. MR 931205, DOI https://doi.org/10.1007/BF01393993
  • William Duke and Rainer Schulze-Pillot, Representation of integers by positive ternary quadratic forms and equidistribution of lattice points on ellipsoids, Invent. Math. 99 (1990), no. 1, 49–57. MR 1029390, DOI https://doi.org/10.1007/BF01234411
  • Matthias Flach, A finiteness theorem for the symmetric square of an elliptic curve, Invent. Math. 109 (1992), no. 2, 307–327. MR 1172693, DOI https://doi.org/10.1007/BF01232029
  • Jean Giraud, Cohomologie non abélienne, Springer-Verlag, Berlin-New York, 1971 (French). Die Grundlehren der mathematischen Wissenschaften, Band 179. MR 0344253
  • E. Golubeva and O. Fomenko, Application of spherical functions to a certain problem in the theory of quadratic forms, J. Soviet Math. 38 (1987), 2054-2060.
  • Benedict H. Gross, Kolyvagin’s work on modular elliptic curves, $L$-functions and arithmetic (Durham, 1989) London Math. Soc. Lecture Note Ser., vol. 153, Cambridge Univ. Press, Cambridge, 1991, pp. 235–256. MR 1110395, DOI https://doi.org/10.1017/CBO9780511526053.009
  • A. Grothendieck, Techniques de descente et théorèmes d’existence en géométrie algébrique, Sém. Bourbaki, vol. 12 (59/60), Benjamin Inc., New York and Amsterdam, 1966.
  • Alexander Grothendieck, Cohomologie locale des faisceaux cohérents et théorèmes de Lefschetz locaux et globaux $(SGA$ $2)$, North-Holland Publishing Co., Amsterdam; Masson & Cie, Éditeur, Paris, 1968 (French). Augmenté d’un exposé par Michèle Raynaud; Séminaire de Géométrie Algébrique du Bois-Marie, 1962; Advanced Studies in Pure Mathematics, Vol. 2. MR 0476737
  • Groupes de monodromie en géométrie algébrique. I, Lecture Notes in Mathematics, Vol. 288, Springer-Verlag, Berlin-New York, 1972 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 I); Dirigé par A. Grothendieck. Avec la collaboration de M. Raynaud et D. S. Rim. MR 0354656
  • G. Harder, Über die Galoiskohomologie halbeinfacher Matrizengruppen, Math. Z. 90 (1965), 404-428; 92 (1966), 396-415.
  • Joe Harris, Algebraic geometry, Graduate Texts in Mathematics, vol. 133, Springer-Verlag, New York, 1992. A first course. MR 1182558
  • Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • H. Hasse, Über die Äquivalenz quadratischer Formen im Körper der rationalen Zahlen, J. Reine Angew. Math. 152 (1923), 205-224.
  • Henryk Iwaniec, Fourier coefficients of modular forms of half-integral weight, Invent. Math. 87 (1987), no. 2, 385–401. MR 870736, DOI https://doi.org/10.1007/BF01389423
  • C. Jordan, Mémoire sur l’equivalence des formes, J. École Polytech XLVIII (1880), 112-150.
  • Shoshichi Kobayashi and Takushiro Ochiai, Mappings into compact manifolds with negative first Chern class, J. Math. Soc. Japan 23 (1971), 137–148. MR 288316, DOI https://doi.org/10.2969/jmsj/02310137
  • V. A. Kolyvagin, Finiteness of $E({\bf Q})$ and SH$(E,{\bf Q})$ for a subclass of Weil curves, Izv. Akad. Nauk SSSR Ser. Mat. 52 (1988), no. 3, 522–540, 670–671 (Russian); English transl., Math. USSR-Izv. 32 (1989), no. 3, 523–541. MR 954295, DOI https://doi.org/10.1070/IM1989v032n03ABEH000779
  • ---, On the Mordell-Weil group and the Shafarevich-Tate group of Weil elliptic curves, Izv. Akad. Nauk SSSR Ser. Mat. 52 (1988), 1154-1180.
  • V. A. Kolyvagin, Euler systems, The Grothendieck Festschrift, Vol. II, Progr. Math., vol. 87, Birkhäuser Boston, Boston, MA, 1990, pp. 435–483. MR 1106906
  • V. A. Kolyvagin and D. Yu. Logachëv, Finiteness of the Shafarevich-Tate group and the group of rational points for some modular abelian varieties, Algebra i Analiz 1 (1989), no. 5, 171–196 (Russian); English transl., Leningrad Math. J. 1 (1990), no. 5, 1229–1253. MR 1036843
  • M. Kneser, Lectures on Galois cohomology of classical groups, Tata Institute of Fundamental Research, Bombay, 1969. With an appendix by T. A. Springer; Notes by P. Jothilingam; Tata Institute of Fundamental Research Lectures on Mathematics, No. 47. MR 0340440
  • Donald Knutson, Algebraic spaces, Lecture Notes in Mathematics, Vol. 203, Springer-Verlag, Berlin-New York, 1971. MR 0302647
  • Barry Mazur, Rational points of abelian varieties with values in towers of number fields, Invent. Math. 18 (1972), 183–266. MR 444670, DOI https://doi.org/10.1007/BF01389815
  • B. Mazur, Number theory as gadfly, Amer. Math. Monthly 98 (1991), no. 7, 593–610. MR 1121312, DOI https://doi.org/10.2307/2324924
  • Y. Matijasevic, Enumerable sets are diophantine, Dokl. Akad. Nauk SSSR 191 (1970); English transl., Soviet Math. Dokl. 11 (1970), 354-358. J. Milne, The conjectures of Birch and Swinnerton-Dyer for constant abelian varieties over function fields, Thesis, Harvard Univ., 1967. ---, The Tate-Shafarevich group of a constant abelian variety, Invent. Math. 5 (1968), 63-84.
  • J. S. Milne, On a conjecture of Artin and Tate, Ann. of Math. (2) 102 (1975), no. 3, 517–533. MR 414558, DOI https://doi.org/10.2307/1971042
  • J. S. Milne, Arithmetic duality theorems, Perspectives in Mathematics, vol. 1, Academic Press, Inc., Boston, MA, 1986. MR 881804
  • L. J. Mordell, Diophantine equations, Pure and Applied Mathematics, Vol. 30, Academic Press, London-New York, 1969. MR 0249355
  • Jan Nekovář, Kolyvagin’s method for Chow groups of Kuga-Sato varieties, Invent. Math. 107 (1992), no. 1, 99–125. MR 1135466, DOI https://doi.org/10.1007/BF01231883
  • ---, p-Adic methods in arithmetic, Center for Pure and Appl. Math., Univ. of California, Berkeley, preprint, 1992.
  • André Néron, Modèles minimaux des variétés abéliennes sur les corps locaux et globaux, Inst. Hautes Études Sci. Publ. Math. 21 (1964), 128 (French). MR 179172, DOI https://doi.org/10.1007/bf02684271
  • V. Nikulin, On factor groups of the automorphism groups of hyperbolic forms modulo subgroups generated by 2-reflections, Soviet Math. Dokl. 20 (1979), 1156-1158. ---, Quotient-groups of the automorphisms of hyperbolic forms by subgroups generated by 2-reflections, algebro-geometric applications, Current Problems in Math., vol. 18, Akad. Nauk SSSR, Usesoyuz. Inst. Nauchn. Tekhn. Informatsii, Moscow, 1981, pp. 3-114; English transl., J. Soviet Math. 22 (1983), no. 4. Y. Nisnevich, Etale cohomology and arithmetic of semi-simple groups, Ph.D. thesis, Harvard Univ., 1982. ---, On certain arithmetic and cohomological invariants of semi-simple groups, Johns Hopkins Univ., preprint, 1989.
  • Takashi Ono, Arithmetic of orthogonal groups, J. Math. Soc. Japan 7 (1955), 79–91. MR 69823, DOI https://doi.org/10.2969/jmsj/00710079
  • Bernadette Perrin-Riou, Travaux de Kolyvagin et Rubin, Astérisque 189-190 (1990), Exp. No. 717, 69–106 (French). Séminaire Bourbaki, Vol. 1989/90. MR 1099872
  • I. Piatetski-Shapiro and I. Shafarevich, A Torelli theorem for algebraic surfaces of type K3, Math. USSR-Izv. 5 (1971), 547-588.
  • V. P. Platonov, Arithmetic theory of algebraic groups, Uspekhi Mat. Nauk 37 (1982), no. 3(225), 3–54, 224 (Russian). MR 659426
  • C. P. Ramanujam, A note on automorphism groups of algebraic varieties, Math. Ann. 156 (1964), 25–33. MR 166198, DOI https://doi.org/10.1007/BF01359978
  • Karl Rubin, Tate-Shafarevich groups and $L$-functions of elliptic curves with complex multiplication, Invent. Math. 89 (1987), no. 3, 527–559. MR 903383, DOI https://doi.org/10.1007/BF01388984
  • Karl Rubin, On the main conjecture of Iwasawa theory for imaginary quadratic fields, Invent. Math. 93 (1988), no. 3, 701–713. MR 952288, DOI https://doi.org/10.1007/BF01410205
  • ---, Kolyvagin’s system of Gauss sums, Arithmetic Algebraic Geometry (van der Geer, Oort, and Steenbrink, eds.), Progr. Math., vol. 89, Birkhäuser, Boston, MA, 1991, pp. 309-324.
  • Serge Lang, Cyclotomic fields I and II, 2nd ed., Graduate Texts in Mathematics, vol. 121, Springer-Verlag, New York, 1990. With an appendix by Karl Rubin. MR 1029028
  • Karl Rubin, The “main conjectures” of Iwasawa theory for imaginary quadratic fields, Invent. Math. 103 (1991), no. 1, 25–68. MR 1079839, DOI https://doi.org/10.1007/BF01239508
  • Karl Rubin, The one-variable main conjecture for elliptic curves with complex multiplication, $L$-functions and arithmetic (Durham, 1989) London Math. Soc. Lecture Note Ser., vol. 153, Cambridge Univ. Press, Cambridge, 1991, pp. 353–371. MR 1110401, DOI https://doi.org/10.1017/CBO9780511526053.015
  • Karl Rubin, Stark units and Kolyvagin’s “Euler systems”, J. Reine Angew. Math. 425 (1992), 141–154. MR 1151317, DOI https://doi.org/10.1515/crll.1992.425.141
  • Karl Rubin, The work of Kolyvagin on the arithmetic of elliptic curves, Arithmetic of complex manifolds (Erlangen, 1988) Lecture Notes in Math., vol. 1399, Springer, Berlin, 1989, pp. 128–136. MR 1034261, DOI https://doi.org/10.1007/BFb0095973
  • Jean-Pierre Serre, Géométrie algébrique et géométrie analytique, Ann. Inst. Fourier (Grenoble) 6 (1955/56), 1–42 (French). MR 82175
  • Jean-Pierre Serre, Cohomologie galoisienne, Lecture Notes in Mathematics, No. 5, Springer-Verlag, Berlin-New York, 1965 (French). With a contribution by Jean-Louis Verdier; Troisième édition, 1965. MR 0201444
  • Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York-Berlin, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237
  • Carl Ludwig Siegel, Equivalence of quadratic forms, Amer. J. Math. 63 (1941), 658–680. MR 5506, DOI https://doi.org/10.2307/2371381
  • N. M. Stephens, The diophantine equation $X^{3}+Y^{3}=DZ^{3}$ and the conjectures of Birch and Swinnerton-Dyer, J. Reine Angew. Math. 231 (1968), 121–162. MR 229651, DOI https://doi.org/10.1515/crll.1968.231.121
  • John T. Tate, The arithmetic of elliptic curves, Invent. Math. 23 (1974), 179–206. MR 419359, DOI https://doi.org/10.1007/BF01389745
  • Francisco Thaine, On the ideal class groups of real abelian number fields, Ann. of Math. (2) 128 (1988), no. 1, 1–18. MR 951505, DOI https://doi.org/10.2307/1971460
  • A. Weil, Sur l’analogie entre les corps de nombres algébriques et les corps de fonctions algébriques (1939), Oeuvres Sci. I, Springer-Verlag, New York, 1980, pp. 236-240.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 11G35, 11-02, 11D25, 11G05

Retrieve articles in all journals with MSC (2000): 11G35, 11-02, 11D25, 11G05


Additional Information

Article copyright: © Copyright 1993 American Mathematical Society